This is a common case of the treatment being worse than the symptoms that required medication. Not so mysterious, right. But I tell you this week has been the one from hell: frustrating, expensive, and just plan awful.
It started with a urinary tract infection (UTI), the second in two months. This one more severe than the first but while both had sudden onsets, this one brought teeth chattering, bone clattering, shaking chills and a rapidly spiked fever that started about 7pm would not and did not come down for nearly 12 hours. It spiked quickly, staying at 102.5 while I huddled under blankets, a quilt, a down comforter and a heating pad in a long thick flannel night gown.
The next day I saw my primary care physician; she prescribed cipro for the UTI clearly bringing out bigger guns this time.
After just one dose on Tuesday night, I awoke on Wednesday with petechiae. But was told not to worry about it because it was "a localized reaction". OK, I thought, I can live with this......until the next phase began with unspeakable abdominal pain, nausea and vomiting -- at night. Only at night.
My first UTI was in December. At that time, my primary care physician said she was suspicious that the chlordiazepoxide-clidinium prescribed by my gastroenterologist might be the culprit. It has a known side effect for urine retention. A nice cozy environment for bacterial growth. We didn't make any changes then: perhaps it was coincidental. Kind of watch and wait. I'm good with that. I've been doing for three years for CLL.
But looking back over the week, I was kept awake by fever and chills, by indigestion, abdominal pain, nausea and vomiting every night. Now, I am sick, I am tired, angry, frustrated.
Here's the thing. To be prescribed cipro to treat a UTI caused by chlordiazepoxide-clidinium prescribed for severe abdominal pain and then have abdominal pain, indigestion, nausea and vomiting from the cipro is a lot crazy-making. And there's more: cipro has other side effects like: vasculitis and mouth ulcers (Behcets symptoms for which I take prednisone, colchicine and budesonide. But there's even more: cipro also depresses bone marrow, lowers hematocrit and hemoglobin. I am Coombs Positive for autoimmune hemolytic anemia (AIHA); have had one severe bout for which I was hospitalized and transfused). And, cipro is known to cause tendon ruptures. The risk factors are: people over 60 years who take corticosteroids. I am in that age range........I take prednisone......
Wheeeeeee. This feels like a roller coaster ride?
Or a day in the fun house.
But in reality it is a big expensive, frustrating round of illness, prescriptions that cause new illnesses needing new prescriptions to treat the -- well, you know more & more & more & more.
I know I am not the only one whose been on this roller coaster ride. Check the link out for a dandy little poem that tells the same story I'm telling but in an amusing-sort-of-way. I just don't feel amusing. I need to rant.
I want to rant. I also need to lay this experience out as objectively as I can to be sure that (1) I'm not crazy and (2) this really is happening in the way I think it is. Am I done ranting ........ I am. But I don't know that I feel any better.
Today I am reviewing the list of poisons that I ingest every day. So that I can have a normal, regular life. Regulate by body's dys-regulated immune system. Keep fatigue from putting me down for days at a time; keep mouth ulcers/lesions at bay and allow me to eat, talk, work -- brush my teeth (small enough request, I think); prevent severe abdominal pain, and run-away-every-day-diarhea from Behcets. That list of toxic junk worries me -- although it used to be longer still! With even higher doses.
So, I'm not unmindful of how fortunate I am. I know there are people who are really sick. Who have really aggressive CLL and Behcets that moves to the lungs, the neurological system, the eyes.
I don't mean to complain.
I don't think I'm a whiner.
But I am angry and I'm wondering if this is the only way out or around this ??????? mess ??????